Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 7, NWS La Crosse, WI

February 1, 20186 counties in Minnesota; 5 counties in Wisconsin

NWS La Crosse, WI issued this wind chill advisory at Feb 1, 2018, 2:15 PM CST for 6 counties in Minnesota; 5 counties in Wisconsin. It took effect at Feb 1, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2018, 2:15 PM CST (20:15 UTC)
In effect from
Feb 1, 2018, 9:00 PM CST
Expired
Feb 2, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS La Crosse, WI

Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS43 KARX 012015
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
215 PM CST Thu Feb 1 2018

...Bitterly Cold Wind Chills This Evening Into Friday Morning...

.Wind chill values will range from 15 to 25 below zero this 
evening through mid-morning Friday. Be sure to wear warm clothes 
if you must be outside.

MNZ079-086>088-094-095-WIZ017-029-032>034-020600-
/O.NEW.KARX.WC.Y.0007.180202T0300Z-180202T1600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
215 PM CST Thu Feb 1 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of southeast Minnesota into north central
  Wisconsin.

* WHEN...9 PM this evening to 10 AM Friday.

* ADDITIONAL DETAILS...Dress in layers and cover any exposed skin
  if you must be outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

CA
3 follow-up statements
273 
WWUS43 KARX 020234
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
834 PM CST Thu Feb 1 2018

...Bitterly Cold Wind Chills into Friday Morning...

.Wind chill values will range from 15 to 25 below zero tonight
through mid-morning Friday. Be sure to dress in layers if you 
must be outside, and limit time outdoors if possible.

MNZ079-086>088-094-095-WIZ017-029-032>034-021200-
/O.CON.KARX.WC.Y.0007.180202T0300Z-180202T1600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
834 PM CST Thu Feb 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of southeast Minnesota, central Wisconsin, 
  north central Wisconsin and west central Wisconsin.

* WHEN...Until 10 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Lawrence
186 
WWUS43 KARX 020929
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
329 AM CST Fri Feb 2 2018

...Bitterly Cold Wind Chills This Morning...

.Wind chill values will range from 15 to 30 below zero through 
mid-morning. Be sure to dress in layers if you must be outside, 
and limit time outdoors if possible.

MNZ079-086>088-094-095-WIZ017-029-032>034-021600-
/O.CON.KARX.WC.Y.0007.000000T0000Z-180202T1600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
329 AM CST Fri Feb 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 to 30 below zero. 

* WHERE...Portions of southeast Minnesota, central Wisconsin, 
  north central Wisconsin and west central Wisconsin. 

* WHEN...Until 10 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Boyne
403 
WWUS43 KARX 021545
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
945 AM CST Fri Feb 2 2018

...Wind Chills Continue To Warm...

.With relatively light winds across the area, wind chills have
warmed into the single digits and teens below zero. These will
continue to warm through the remainder of the day and the wind
chill advisory will be allow to expire.

MNZ079-086>088-094-095-WIZ017-029-032>034-021645-
/O.EXP.KARX.WC.Y.0007.000000T0000Z-180202T1600Z/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, 
and Black River Falls
945 AM CST Fri Feb 2 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

The wind chill advisory will be allow to expire at 10 am as wind
chills have warmed into the single digits and teens below zero.
Improvement will continue to occur through the remainder of the
day.

$$

04

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 12:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 1, 12:12 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1212 PM CST Thu Feb 1 2018

.UPDATE...
Issued at 1212 PM CST Thu Feb 1 2018

The Wind Chill Advisory is expired, but cold wind chills in the 10
to 20 below zero range will persist through the afternoon.
Bitterly cold wind chills in the -15 to -25 range will return
for areas of southeast Minnesota into north-central Wisconsin
tonight into Friday morning. Another Wind Chill Advisory will
likely be needed for these areas.

&&

.SHORT TERM...(Today and tonight)
Issued at 303 AM CST Thu Feb 1 2018

The strong Arctic cold front has raced southeast of the area early
this morning with gusty northwest winds and falling temps behind
it. With low-level cold advection continuing through the day,
temps won't recover much, with daytime highs mainly in the single
digits. Winds will continue to gust in the 20-30 mph range given
the relatively deep mixing/cold advection and 25-30 kt winds to
tap at the top of the mixed layer. As a result, today will have a
very different feel from yesterday, with wind chills as low as 10
to 25 below. In coordination with surrounding offices, went ahead
with a wind chill advisory for Taylor County through noon and
will handle with an SPS farther south. Despite clearing in the
wake of the front, some stratocu is expected to develop over the
area today, especially across north-central/central Wisconsin.

Skies will clear this evening as high pressure approaches from the
west. Temps will fall into the single digits and teens below zero
with wind chills of 10 to 25 below by early Friday. It's possible a
wind chill advisory could be needed for parts of the area,
especially over north central Wisconsin.

.LONG TERM...(Friday through Wednesday)
Issued at 303 AM CST Thu Feb 1 2018

Surface high pressure will pass off to the southeast on Friday.
Clouds will increase through the day with increasing mid-level warm
advection. Some model guidance tries to break out some light warm
advection snow by afternoon but initially much of the lift will go
into saturating very dry air in the lowest levels of the atmosphere.
By Friday night, expect some light snow given the persistent warm
advection helping to fully saturate the column.

Another round of light snow is expected on Saturday with broad but
not terribly strong frontal forcing/warm advection ahead of the next
Arctic airmass. 1 to 3 inches are possible Friday night through
Saturday night. Temps have trended a little warmer for Saturday into
Saturday night with the colder airmass a bit delayed, although wind
chills could still fall to 10 to 20 below over parts of the area by
early Sunday. There remains some uncertainty with precip chances
into Sunday with the placement of baroclinic zone. At this point it
appears any remaining snow will exit in the morning as high pressure
builds down from the northwest. Temps Sunday night should into the
single digits to low teens below zero under the influence of high
pressure. Winds will be light, but wind chills still may approach 15
to 25 below over southeast Minnesota into north-central Wisconsin.

There is good agreement with overall synoptic flow pattern into next
week, with northwest flow prevailing over the Midwest. Right now the
best chance for snow through the first half of the week appears to
be Mon/Mon night as a weak shortwave trough interacts with the
baroclinic zone. The 01.00Z GFS/GEM/ECMWF all suggest a
frontogenetic band of snow will swing out of the plains during this
time, although the GEM/ECMWF are a bit farther north than the GFS.
Given the pattern, confidence in placement is on the low side, but
consensus right now favors areas south of I-90. Otherwise, 00Z
models suggest a Pacific trough will lift into the Mid-Mississippi
valley by mid-week with surface low pressure tracking into the Ohio
Valley while high pressure is expected over the local area Tue/Wed.
Temps are expected to remain below average through mid-week with
highs in the teens to low 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1212 PM CST Thu Feb 1 2018

VFR conditions expected to prevail through the TAF period, with
gusty northwesterly winds Thursday afternoon. A thin layer of
stratocumulus in the 2500 to 3500 ft agl range is expected to
develop and move through the area during the afternoon. Latest
guidance suggests mainly scattered clouds at LSE and RST, with
better chances for broken to the west of RST and northeast of LSE.
With that said, cannot completely rule out brief, occasional
broken ceilings at the TAF sites. Skies then clear out and gusty
winds subside this evening. Wind direction will then switch to
southwesterly through the early morning hours on Friday, though
speeds will remain light.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

UPDATE...CA
SHORT TERM...JM
LONG TERM...JM
AVIATION...CA
Hazardous weather outlook, Feb 1, 11:54 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1154 AM CST Thu Feb 1 2018

IAZ008>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-021200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
1154 AM CST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota...into southwest and central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Cold wind chills of 10 to 20 below are expected through early
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of light snow are expected Friday night through Saturday
night with 1 to 3 inches possible. Travel could be slippery at
times.

Light snow is possible Monday into Monday evening mainly south of
Interstate 90.

Wind chills of 10 to 20 below zero are possible Sunday night into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094-095-WIZ017-029-032>034-021200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
1154 AM CST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Bitter cold wind chills of 15 to 25 below zero are likely again
tonight into early Friday. Another Wind Chill Advisory will likely
be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of light snow are expected Friday night through Saturday
night with 1 to 3 inches possible. Travel could be slippery at
times.

Wind chills of 15 to 25 below zero are possible Sunday night into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:02 AM CSTWind Chill AdvisoryARXDodge, Fillmore, Mower, Olmsted, Wabasha, Winona9 hr

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.